Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 149, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 6, 2017, 8:10 PM CDT for La Crosse County, Wisconsin. It was in force for 50 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2017, 8:10 PM CDT (01:10 UTC)
- Expired
- Jul 6, 2017, 9:00 PM CDT
- In force
- 50 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
County La Crosse County, WI
The radar
The La Crosse radar (KARX), 10 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 8:10 PM CDT | HAIL 0.75 | 2 E Holmen, WI | |
| Jul 6, 8:10 PM CDT | HAIL 0.75 | 5 N Onalaska, WI | |
| Jul 6, 8:35 PM CDT | HAIL 1.5 | Onalaska, WI | |
| Jul 6, 8:38 PM CDT | HAIL 1 | 2 Ese Onalaska, WI | |
| Jul 6, 8:40 PM CDT | HAIL 1.5 | Barre Mills, WI | |
| Jul 6, 8:45 PM CDT | HAIL 1.5 | Saint Joseph, WI | |
| Jul 6, 8:48 PM CDT | HAIL 1.75 | 3 W Saint Joseph, WI | |
| Jul 6, 8:55 PM CDT | HAIL 1.75 | 4 Sw Saint Joseph, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 791 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 2054 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
739
WUUS53 KARX 070110
SVRARX
WIC063-070200-
/O.NEW.KARX.SV.W.0149.170707T0110Z-170707T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
810 PM CDT THU JUL 6 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
La Crosse County in west central Wisconsin...
* Until 900 PM CDT
* At 809 PM CDT, a severe thunderstorm was located over Brice
Prairie, or near La Crescent, moving southeast at 30 mph.
HAZARD...Golf ball size hail.
SOURCE...Trained weather spotters. Numerous reports of golf ball
sized hail have been received from this storm.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will be near...
Onalaska and La Crosse Airport around 815 PM CDT.
La Crosse and French Island around 820 PM CDT.
West Salem around 825 PM CDT.
Bangor around 835 PM CDT.
Other locations impacted by this severe thunderstorm include Medary,
Rockland, County Roads G And H, North Side Of La Crosse and South
Side Of La Crosse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 4373 9124 4376 9125 4378 9124 4379 9126
4385 9128 4392 9136 4394 9136 4398 9141
4399 9140 4399 9132 4402 9134 4407 9126
4406 9125 4406 9124 4390 9092 4373 9091
TIME...MOT...LOC 0109Z 313DEG 26KT 4393 9128
HAIL...1.75IN
WIND...<50MPH
$$
Lawrence2 follow-up statements
222
WWUS53 KARX 070129
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
829 PM CDT THU JUL 6 2017
WIC063-070200-
/O.CON.KARX.SV.W.0149.000000T0000Z-170707T0200Z/
La Crosse WI-
829 PM CDT THU JUL 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR LA CROSSE COUNTY...
At 827 PM CDT, a severe thunderstorm was located over Onalaska, or
near La Crosse, moving southeast at 30 mph.
HAZARD...Golf ball size hail.
SOURCE...Trained weather spotters. Several reports of large hail
from golf ball to baseball size have been received from
this storm over the past hour.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe storm will be near...
Barre Mills and Bangor around 840 PM CDT.
St. Joseph around 845 PM CDT.
Other locations impacted by this severe thunderstorm include Medary,
Rockland, County Roads G And H, North Side Of La Crosse and South
Side Of La Crosse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4373 9124 4376 9125 4378 9124 4379 9126
4385 9128 4392 9136 4394 9136 4398 9141
4399 9140 4399 9132 4402 9134 4407 9126
4406 9125 4406 9124 4390 9092 4373 9091
TIME...MOT...LOC 0127Z 312DEG 24KT 4387 9118
HAIL...1.75IN
WIND...<50MPH
$$
Lawrence862
WWUS53 KARX 070143
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
843 PM CDT THU JUL 6 2017
WIC063-070200-
/O.CON.KARX.SV.W.0149.000000T0000Z-170707T0200Z/
La Crosse WI-
843 PM CDT THU JUL 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR LA CROSSE COUNTY...
At 842 PM CDT, a severe thunderstorm was located near West Salem, or
near La Crosse, moving southeast at 25 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Trained weather spotters. Ping pong ball sized hail was
reported in Onalaska at 835 pm.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe storm will be near...
Barre mills around 845 PM CDT.
St. Joseph around 850 PM CDT.
Other locations impacted by this severe thunderstorm include Medary,
Rockland, County Roads G And H, Irish Hill and North Side Of La
Crosse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4373 9124 4376 9125 4378 9124 4379 9126
4385 9128 4392 9136 4400 9114 4390 9092
4373 9091
TIME...MOT...LOC 0142Z 312DEG 23KT 4384 9114
HAIL...1.50IN
WIND...<50MPH
$$
LawrenceWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 6:30 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 6, 6:30 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 630 PM CDT Thu Jul 6 2017 .SHORT TERM...(This evening through Friday) Issued at 240 PM CDT Thu Jul 6 2017 Forecast focus continues to be on thunderstorm potential late this afternoon/evening. There is still quite a bit of uncertainty regarding convective initiation/evolution late this afternoon and this evening. Overnight/early morning convection has helped generate another weak mid-level shortwave that has since moved east of the area. Meanwhile, a synoptic cold front associated with a shortwave trough passing to the north over Canada has been approaching from Minnesota. A few questions still remain on the convective initiation this afternoon. Large scale forcing is weak, with the main upper shortwave displaced north, although a weaker wave could provide modest support by late afternoon. Some mid-level height falls do arrive this evening, too. Boundary layer convergence appears unimpressive along the front with relatively light flow. However, convection could also get a boost from any old outflow boundaries across central Wisconsin. With the overall weak forcing, models show a range of solutions regarding the location and areal extent of convection. This is likely, in part, due to the variability in available boundary layer moisture/capping and weak forcing. Overall, though, confidence remains highest in at least scattered thunderstorm development late this afternoon/evening across central Wisconsin with slightly better upper forcing along with the synoptic/outflow boundaries providing some low-level convergence. The degree of convective development is more uncertain farther south and west, with overall confidence lowering in these areas. With the weak forcing and the front still to the northwest into the late afternoon, in the absence of any outflow boundary related development, would not be surprised to see convection a little slower to develop towards early evening. That said, the convective environment will be favorable for severe storms with MLCAPE in the 1500-2500 J/kg range along with 25-40 kts of deep layer shear. Although shear is not terribly high, it may be enough for a few supercells to start if storms form before a messier/linear storm mode ensues, dependent on storm coverage. Large hail and damaging winds will be the primary threats, although will have to watch rainfall if any mesoscale boundaries help trigger repeated storms over a particular area, especially across central Wisconsin, where a few areas received over 2 inches of rain yesterday. Expect the storms to largely exit the region by late in the evening behind the frontal passage. Cooler and less humid air will filter across the region on Friday behind the front. A shortwave trough dropping south during the afternoon could result in a few afternoon showers/storms, especially over western Wisconsin. With the drier airmass, instability will be much lower, but the combination of up to 1000 J/kg MLCAPE and 40 kts of deep layer shear, a few strong storms could develop during peak heating, especially across central Wisconsin. Highs will be in the 70s to low 80s. .LONG TERM...(Friday night through Thursday) Issued at 240 PM CDT Thu Jul 6 2017 Northwest flow will persist through the period with the mean longwave ridge position expected to gradually translate from the Rockies this weekend towards the plains later next week. For the weekend, high pressure at the surface on Saturday should lead to mainly dry day. Some model solutions have tried to develop a few storms later in the day and evening across northeast Iowa with some weak warm/moist advection. Otherwise, for Sunday and into next week, deterministic model guidance indicates the potential for several upper level waves to impact the area. Timing of these systems and associated thunderstorm chances remain tough to pin down. There is a general consensus, though, of one such wave bringing increased chances for showers/storms later Sunday or Monday with lower confidence in timing these disturbances through the middle of next week. Temps look to remain close to seasonal averages through much of this period. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 630 PM CDT Thu Jul 6 2017 A cold front continues to makes its approach, with a few isolated showers and thunderstorms trying to develop north of I-90 at the moment ahead of that feature. There remains a very small risk that a rogue shower or storm could impact LSE or RST through late evening, though confidence has increased that in all likelihood those spots will remain dry, with VFR conditions expected right on through Friday afternoon as drier air works in behind the front, though with some diurnal cumulus development expected on Friday. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...JM LONG TERM...JM AVIATION...Lawrence
Hazardous weather outlook, Jul 6, 2:30 PM CDT, 5 hours 40 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 230 PM CDT Thu Jul 6 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-071200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 230 PM CDT Thu Jul 6 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Rest of This Afternoon and Tonight Scattered severe storms are possible this evening between 6 PM and 11 PM. The highest threat for severe weather looks to be across portions of central Wisconsin, mainly along and east of Interstate 94. Damaging winds, large hail and locally heavy rainfall are the primary threats. Isolated hail greater than 2 inches in diameter is possible. Over central Wisconsin, an isolated tornado cannot be ruled out, however, the tornado threat appears low at this time. In addition, heat indices will reach into the 95 to 100 range this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be periodic thunderstorm chances through the weekend into early next week. However, it remains too early to discern any severe threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 6 PM and 11 PM. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04
In the hours before
Local storm report, Jul 6, 7:30 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
730 PM CDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL 4 WNW DODGE 44.16N 91.63W
07/06/2017 E1.75 INCH BUFFALO WI TRAINED SPOTTER
TRAINED SPOTTER REPORTED GOLF BALL SIZE
HAIL.
&&Local storm report, Jul 6, 7:38 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
738 PM CDT THU JUL 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL BIG FLATS 44.12N 89.80W
07/06/2017 M0.88 INCH ADAMS WI TRAINED SPOTTER
TRAINED SPOTTER REPORTED NICKEL SIZE HAIL NEAR THE TOWN
OF BIG FLATS
&&
DTJLocal storm report, Jul 6, 7:57 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
757 PM CDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM HAIL 1 N BIG FLATS 44.13N 89.81W
07/06/2017 E1.25 INCH ADAMS WI PUBLIC
&&Local storm report, Jul 6, 8:03 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
803 PM CDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 2 E MARSHLAND 44.07N 91.51W
07/06/2017 E2.00 INCH TREMPEALEAU WI PUBLIC
&&Local storm report, Jul 6, 8:06 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
806 PM CDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL 3 NW TREMPEALEAU 44.03N 91.48W
07/06/2017 E1.50 INCH TREMPEALEAU WI PUBLIC
&&Special weather statement, Jul 6, 8:10 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
810 PM CDT THU JUL 6 2017
WIZ034-042-070200-
Jackson-Monroe-
810 PM CDT THU JUL 6 2017
...TWO STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN JACKSON AND
CENTRAL MONROE COUNTIES...
At 809 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles north of North Bend to near
Sparta. Movement was southeast at 25 mph.
Nickel size hail is possible with these storms. Additionally these
sstorms may intensify, so be certain to monitor local radio stations
and available television stations for additional information and
possible warnings from the National Weather Service.
Locations that will be impacted include...
Sparta, Tomah, Fort Mc Coy, Cataract, Franklin, Glendale, Irving,
Norwalk, Wilton, Melrose, Ridgeville, Kendall, Shamrock, Lost Falls
Campground.
LAT...LON 4381 9073 4399 9092 4407 9091 4407 9100
4422 9116 4425 9115 4426 9117 4428 9116
4425 9079 4377 9031
TIME...MOT...LOC 0109Z 284DEG 21KT 4422 9107 4395 9075
AJThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:20 PM CDT | Special Weather Statement | ARX | Adams | 25 min |
| Jul 6, 7:40 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 50 min |
| Jul 6, 7:46 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Trempealeau | 44 min |
| Jul 6, 8:10 PM CDT | Special Weather Statement | ARX | Monroe | 50 min |
| Jul 6, 8:18 PM CDT | Special Weather Statement | ARX | Taylor | 42 min |
| Jul 6, 8:27 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 48 min |
| Jul 6, 8:51 PM CDT | Severe Thunderstorm Warning | ARX | Juneau, Monroe | 39 min |
| Jul 6, 8:52 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Vernon | 29 min |
| Jul 6, 9:11 PM CDT | Areal Flood Advisory | ARX | Adams | 3 hr |
| Jul 6, 9:18 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 42 min |
| Jul 6, 10:19 PM CDT | Special Weather Statement | ARX | Clark | 41 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.